Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Elko, NV

October 3, 2018Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Oct 3, 2018, 4:03 PM PDT for Elko County, Nevada. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2018, 4:03 PM PDT (23:03 UTC)
Expired
Oct 3, 2018, 10:00 PM PDT
In force
6 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 148 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 5:22 PM PDTFLASH FLOOD10 S Clover Valley, NVNDOT REPORTED WATER ON THE ROAD FOR US 93 AT MM 70 AND STATE ROUTE 229 AT RUBY VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WGUS55 KLKN 032303
FFWLKN
NVC007-040200-
/O.NEW.KLKN.FF.W.0030.181003T2303Z-181004T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
403 PM PDT WED OCT 3 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Central Elko County in northeastern Nevada...

* Until 700 PM PDT.

* At 400 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Excessive rainfall over the burn scar will result in a debris flow 
  moving through the drainages and washes exiting the Echo Burn 
  Scar. The debris flow can consist of rock, mud, vegetation and 
  other loose materials.

Additional rainfall amounts of one half of an inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 4083 11499 4075 11502 4067 11499 4067 11509
      4075 11511 4079 11510

$$

JRM
3 follow-up statements
657 
WGUS75 KLKN 040024
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
524 PM PDT WED OCT 3 2018

NVC007-040200-
/O.CON.KLKN.FF.W.0030.000000T0000Z-181004T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
524 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
CENTRAL ELKO COUNTY...

At 522 PM PDT, Nevada Department of Transportation reported water 
over the road on U.S 93 and State Roue 229 in the vicinity of the 
Echo Burn Scar. Up to one and one half inch of rain has already 
fallen. Flash flooding is expected to continue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 4083 11499 4075 11502 4067 11499 4067 11509
      4075 11511 4079 11510

$$

JRM
910 
WGUS55 KLKN 040156
FFWLKN
NVC007-040500-
/O.EXT.KLKN.FF.W.0030.000000T0000Z-181004T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
656 PM PDT WED OCT 3 2018

The National Weather Service in Elko Nevada has extended the

* Flash Flood Warning for...
  Central Elko County in northeastern Nevada...

* Until 1000 PM PDT.

* At 653 PM PDT, Nevada Department of Transportation reported water 
  has receded, but mud and rocks remain on the road. Due to the 
  threat for additional flooding with showers in the area and likely 
  above average flows in washes exiting the Echo burn scar, the 
  warning will be extended for another three hours. 

Additional rainfall amounts of one quarter of an inch are possible 
in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 4083 11499 4075 11502 4067 11499 4067 11509
      4075 11511 4079 11510

$$

JRM
895 
WGUS75 KLKN 040455
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
955 PM PDT WED OCT 3 2018

NVC007-040504-
/O.EXP.KLKN.FF.W.0030.000000T0000Z-181004T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
955 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING FOR CENTRAL ELKO COUNTY WILL EXPIRE AT
1000 PM PDT...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to use caution 
on sections of State Route 229 and U.S. 93 near the junctions with 
229.

LAT...LON 4083 11499 4075 11502 4067 11499 4067 11509
      4075 11511 4079 11510

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 12:14 PM PDT, 3 hours 49 minutes earlier.

Area forecast discussion, Oct 3, 12:14 PM PDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1214 PM PDT Wed Oct 3 2018

.SYNOPSIS...An active weather pattern will continue across the
region through the middle of next week. Scattered showers and
isolated thunderstorms will continue through this evening with
the threat of localized flash flooding. Snow levels will drop
over the next several days as cooler temperatures move into the
state but accumulating valley snow is not expected.

&&

.SHORT TERM...This afternoon through Friday

Main Concern or Impact: Flash Flood on Burn Scars today and this evening

Brief synoptic overview:  Occluded frontal system with a 568dm 500mb
low off the central CA coast lift northeast over southern NV
today, pulling a 110kt jet max into southern areas of the CWA.
This creates a nice area of diffluence aloft over the area this
afternoon and evening (hence the marginal areas for severe
thunderstorms over the area). Meanwhile, a cold frontal boundary
nears the Pacific NW by tonight as it pushes eastward. By tomorrow
afternoon, the frontal boundary begins to sagged southeast across
the area, eventually exiting the CWA by late Thursday night.
Another frontal (more aloft) boundary approaches the area from the
north by Friday afternoon. This is more of an insider slider due
to the stronger jet on the backside of the 500mb trof instead of
the front.

Changes to Previous Forecast: Minor adjustments to POPs, QPF, and
snow levels...nothing significant.

Forecast Confidence & Model Discussion: Overall confidence is above
average as models are in good agreement with overall pattern.
Normal differences exist on precip amounts due to convective
nature.

Sensible Weather/Impacts:

Precip
Showers and thunderstorms today with heavy rain possible,
therefore the flash flood watch continues. A few storms maybe
strong also. Showers continue overnight and through tomorrow
afternoon, before tapering off. A few afternoon showers possible
in western Humboldt by Friday afternoon. Areas across the north
above 7500 could see snow mix with rain at time tomorrow but
accumulating snows stay closer to 10,000ft. Fog potential is low
tonight but could more of an issues tomorrow night (freezing) due
to less cloud cover.

Winds
No issues. Winds do pick up tomorrow out of the southwest ahead of
front before turning more northwest behind it.

Temps
High temps staying below average (60s).  Overnight lows should be
mild tonight (40s and 50s) before falling near average by Friday
morning (30s to low 40s)

.LONG TERM...Friday night through next Wednesday. An unsettled
weather pattern will continue into next week.

A drier, more stable air mass brought in by the weak front that
will move through the region Thursday will allow mostly dry
conditions across the state Friday. A more robust cold front with
an impressive upper-level trough will move through the state
Saturday lowering snow levels with valley rain and mountain
snow across much of the state Saturday before moving to far
eastern Nevada Sunday. Monday looks mostly dry with yet another
short wave rotating around the main trough moving through the
Great Basin Tuesday. No big wind threat with the exception being
under northwest flow with enhanced downslope potential for the
Wendover area Sunday. Temperatures will be cooler than normal by
a good margin with 50s and 60s for highs and lows in the 20s and
30s.

&&

.AVIATION...Widespread showers and isolated thunderstorms will
persist across much of the state through this evening. MVFR VIS
and CIG conditions at times are possible with the heavier showers
and thunderstorms along with wind gusts up to 25kts. Fog is also
a possibility after 0600Z to before sunrise although it should not
be widespread and confined to valleys.

&&

.FIRE WEATHER...Many areas receive another round of wetting rains
today through tomorrow evening. Burns scars are once again a
concern to heavy rain potential today. By tomorrow afternoon snow
levels drop to near 7500 AGL in the north to 9000 AGL in central
NV. Accumulating snow levels will remain much higher (AOB
10,000ft). Drier conditions for Friday before another round of
wetting rains and high mountain snows occurs Friday night through
Saturday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM PDT this evening for Northeastern
Nye County-Northern Elko County-Northern Lander County and
Northern Eureka County-Northwestern Nye County-Ruby
Mountains/East Humboldt Range-South Central Elko County-Southern
Lander County and Southern Eureka County-Southwestern Elko
County-White Pine County.

&&

85/93/93/85

In the hours before

Special weather statement, Oct 3, 1:42 PM PDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Elko NV
142 PM PDT WED OCT 3 2018

NVZ037-032130-
Southern Lander County and Southern Eureka County NV-
142 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND
SOUTHWESTERN EUREKA COUNTIES UNTIL 230 PM PDT...

At 141 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Hickison Summit, moving northeast at 15 mph.

Wind gusts 40 to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Antelope Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3939 11645 3946 11667 3985 11660 3965 11602
TIME...MOT...LOC 2041Z 202DEG 14KT 3950 11653

CS
Local storm report, Oct 3, 2:31 PM PDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
231 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             1 SE ELY                39.24N 114.87W
10/03/2018  E0.25 INCH       WHITE PINE         NV   PUBLIC

            PUBLIC REPORTED HAIL OF 0.25 INCHES.

&&

SH
Special weather statement, Oct 3, 2:59 PM PDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Elko NV
259 PM PDT WED OCT 3 2018

NVZ035-037-032245-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
259 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 345 PM PDT...

At 259 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pinto Summit, moving north northeast at 15 mph.

Wind gusts 40 to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Eureka, Pinto Summit and Eureka Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3927 11589 3932 11612 3964 11606 3952 11559
TIME...MOT...LOC 2159Z 195DEG 18KT 3937 11598

CS
Special weather statement, Oct 3, 3:12 PM PDT, 51 minutes before
Special Weather Statement
National Weather Service Elko NV
312 PM PDT WED OCT 3 2018

NVZ036-037-032300-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
312 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND
NORTHWESTERN EUREKA COUNTIES UNTIL 400 PM PDT...

At 311 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Grass Valley, moving north northeast at 10 mph.

Wind gusts 40 to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Mount Tenabo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3995 11678 4001 11700 4031 11693 4018 11653
TIME...MOT...LOC 2211Z 198DEG 16KT 4006 11687

CS
Special weather statement, Oct 3, 3:15 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service Elko NV
315 PM PDT WED OCT 3 2018

NVZ034-039-032300-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
315 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO COUNTY UNTIL
400 PM PDT...

At 314 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Ruby Valley, moving north at 15 mph.

Wind gusts 40 to 50 mph and small hail will be possible with this
storm.

This storm will remain over mainly rural areas of south central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4040 11496 4039 11520 4068 11525 4073 11485
TIME...MOT...LOC 2214Z 177DEG 21KT 4048 11509

CS
Special weather statement, Oct 3, 3:57 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Elko NV
357 PM PDT WED OCT 3 2018

NVZ036-037-032345-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
357 PM PDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST
CENTRAL EUREKA COUNTIES UNTIL 445 PM PDT...

At 356 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Grass Valley, moving north at 15 mph.

Wind gusts 40 to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Crescent Valley and Mount Tenabo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3981 11671 3982 11700 4050 11701 4045 11639
TIME...MOT...LOC 2256Z 180DEG 11KT 3990 11687

CS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:04 PM PDTSpecial Weather StatementLKN41 min
Oct 2, 9:18 PM PDTAreal Flood AdvisoryLKNNye3 hr
Oct 3, 2:49 AM PDTFlash Flood WatchLKNElko, Eureka, Lander, Nye, White Pine19 hr
Oct 3, 1:21 PM PDTSpecial Weather StatementLKN39 min
Oct 3, 1:33 PM PDTSpecial Weather StatementLKNLander42 min
Oct 3, 1:42 PM PDTSpecial Weather StatementLKNEureka48 min
Oct 3, 1:43 PM PDTSevere Thunderstorm WarningLKNLander47 min
Oct 3, 2:32 PM PDTSevere Thunderstorm WarningLKNLander43 min
Oct 3, 2:38 PM PDTFlash Flood WarningLKNLander6 hr
Oct 3, 2:59 PM PDTSpecial Weather StatementLKN46 min
Oct 3, 3:12 PM PDTSpecial Weather StatementLKNLander48 min
Oct 3, 3:15 PM PDTSpecial Weather StatementLKN45 min
Oct 3, 3:57 PM PDTSpecial Weather StatementLKNLander48 min
Oct 3, 4:05 PM PDTSevere Thunderstorm WarningLKNEureka, Lander40 min
Oct 3, 4:18 PM PDTFlash Flood WarningLKNLander6 hr
Oct 3, 4:37 PM PDTSpecial Weather StatementLKNElko38 min
Oct 3, 4:48 PM PDTSpecial Weather StatementLKN42 min
Oct 3, 4:53 PM PDTSpecial Weather StatementLKNEureka52 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.